North Dakota, 2006

Flooding in North Dakota, April 1 to 30, 2006

April 1 to 30, 2006 · NWS FGF · 3 events in 3 counties and zones

00 feet MSL. 80 feet MSL.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Devils Lake continue to rise through the month of April, beginning the month around 1447.85 feet MSL and ending the month around 1449.00 feet MSL. Stump Lake continued to rise as well, starting the month around 1438.20 feet MSP and ending the month around 1439.80 feet MSL. The rising Stump Lake caused one farm family to move their house, which was located on the southwest side of the lake. They estimated their once 700 acre farm was down to 4 acres, due to the rising lake. Another nearby family evacuated their farmstead, leaving it to the rising lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 31, 9:15 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 31, 9:15 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
915 PM CST FRI MAR 31 2006

.UPDATE...FORECASTS LOOKS SOLID TONIGHT WITH NO UPDATES NEEDED.
THOUGHT THAT TEMPERATURES MIGHT NOT FALL OFF TO MID 20S WITH SO
MUCH WATER IN THE FIELDS BUT THEY ARE ON TRACK SO WILL LET THEM
RIDE. CLOUDS IN WEST CENTRAL MN ARE CLEARING MAYBE A BIT SLOWER
THAN EXPECTED BUT WORDING IN ZONES LOOK FINE.

&&

.PREV DISCUSSION... (ISSUED 249 PM CST FRI MAR 31 2006)

SHORT TERM...
STACKED SYSTEM CONTINUES TO MOVE EAST INTO WISCONSIN...WITH
CLEARING MOVING QUICKLY EAST. VISIBLE SATELLITE IMAGERY SHOWS SNOW
FIELD CONFINED TO NORTHERN AREAS...AND DEWPOINTS REMAIN IN THE 30S
ACROSS THE AREA. GFS HAS PERFORMED WELL OF LATE...AND WILL UTILIZE
WITH NO MAJOR DIFFERENCES NOTED.

FOR TONIGHT...HIGH PRESSURE AND CLEARING WILL MOVE INTO THE AREA.
LIGHT WINDS WILL COUPLE WITH CLEAR SKIES...AND PLENTY OF BOUNDARY
LAYER MOISTURE FROM SNOW MELT TO PRODUCE AREAS OF FOG. THIS WILL
NEED TO BE MONITORED FOR POTENTIAL DENSE FOG. TEMPS SHOULD FALL
INTO THE MID 20S ACROSS THE REGION.

FOR SATURDAY...CLOUDS WILL SLOWLY INCREASE WITH HIGH PRESSURE
SLIDING EAST OF THE REGION. TEMPS SHOULD REBOUND TO NEAR
NORMAL...WITH SOUTHERLY WINDS INCREASING.

ON SATURDAY NIGHT AND SUNDAY...SHORTWAVE WILL MOVE JUST SOUTH OF
THE REGION. 850MB JET WILL INCREASE TO NEAR 50KT SATURDAY
NIGHT...AND FOCUS MOISTURE CONVERGENCE/WARM ADVECTION INTO
SOUTHERN AREAS. THIS SHOULD BRING AN AREA OF SHOWERS TO THE
REGION...WITH THE BEST CHANCE IN THE SOUTH. A SLIGHTLY COUPLED JET
WILL ALSO ENHANCE UPPER LEVEL DIVERGENCE ACROSS THE REGION AS
WELL...WHICH MAY FOCUS RAIN AS WELL. PRECIPITABLE WATERS ALSO
APPROACH 1 INCH IN SOUTHERN AREAS...SO ONE HALF INCH OF LIQUID OR
SLIGHTLY MORE IS POSSIBLE IN THE SOUTH...WITH LOWER AMOUNTS IN
NORTHERN AREAS. RAIN MAY CHANGE TO A MIX OF RAIN/SNOW BY SUNDAY
NIGHT...BUT DEEPER MOISTURE WILL MOVE QUICKLY EAST AND END PRECIP
CHANCES BY LATE SUNDAY NIGHT.

BY MONDAY...HIGH PRESSURE SHOULD BUILD IN AND A DRY DAY IS
EXPECTED. TEMPS COULD BE NEAR TO SLIGHTLY BELOW NORMAL...WITH A
SLIGHT INTRUSION OF COOL AIR FROM CANADA.

LONG TERM...(TUE THROUGH FRI)...LONG RANGE MODELS REMAIN IN
PRETTY GOOD AGREEMENT...MOVING 500MB RIDGE THROUGH THE REGION AND
ANOTHER UPPER LEVEL LOW PRESSURE SYSTEM INTO THE AREA FOR THE
MIDDLE TO LATE PART OF NEXT WEEK. SURFACE HIGH PRESSURE MOVES E OF
THE AREA ON TUE... WITH NEXT LOW PRESSURE SYSTEM MOVING OUT INTO
THE PLAINS...BRINGING ANOTHER CHANCE FOR PRECIPITATION OVER THE
REGION FROM TUE NIGHT THROUGH FRI. AS FAR AS TEMPERATURES...KEPT
FORECAST CONTINUITY OF TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL.

HYDROLOGY...
NUMEROUS AREAL AND POINT FLOOD WARNINGS CONTINUE ACROSS THE
ENTIRE REGION. PLEASE REFER TO BISFLSFGF AND BISFLWFGF FOR THE
LATEST INFORMATION.

FGF WATCHES/WARNINGS/ADVISORIES...

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GV
Hazardous weather outlook, Mar 31, 9:16 AM CST, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
916 AM CST FRI MAR 31 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011530-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
916 AM CST FRI MAR 31 2006

...FLOOD WARNINGS CONTINUE FOR PORTIONS OF THE SOUTHERN AND CENTRAL RED
RIVER BASIN AND ASSOCIATED TRIBUTARIES...

...FLOOD WATCH FOR SOUTHERN PORTIONS OF WEST CENTRAL MINNESOTA UNTIL
7 PM CST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
RAIN WILL MIX WITH SNOW FOR THE REST OF TODAY...MAINLY EAST OF THE
RED RIVER VALLEY. ADDITIONAL RAINFALL AMOUNTS FROM ONE
QUARTER...UP TO ONE HALF INCH ARE POSSIBLE IN NORTHWEST AND WEST
CENTRAL MINNESOTA. THE HEAVIEST RAIN IS EXPECTED ALONG AND EAST OF
A ROSEAU TO DETROIT LAKES LINE. THE RAIN WILL END AFTER 4 PM TODAY.

PLEASE REFER TO HYDROLOGIC PRODUCTS...BISFLSFGF...BISFLWFGF AND
BISFFAFGF FOR ADDITIONAL FLOODING INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR RIVER AND RAIN REPORTS.

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Benson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Benson County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Flood, Ramsey

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Ramsey County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

Flood, Nelson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Nelson County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5512376, 5512377, 5512378.